Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Riverton, WY

August 18, 2001Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 18, 2001, 4:56 PM MDT for Sweetwater County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2001, 4:56 PM MDT (22:56 UTC)
Expired
Aug 18, 2001, 5:45 PM MDT
In force
49 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3446 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS55 KRIW 182257
SVRRIW
WYC037-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
456 PM MDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 545 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF SUPERIOR TO 44 MILES
  SOUTH OF SUPERIOR...OR FROM 23 MILES NORTHEAST OF ROCK SPRINGS TO
  37 MILES SOUTHEAST OF ROCK SPRINGS...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4216 10791 4210 10902 4107 10901 4107 10801

NOLL

WCJIN-WYSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:26 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 2:26 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
226 PM MDT SAT AUG 18 2001

SAT IMAGERY SHOWING SHORTWAVE TREKKING ACROSS WYOMING THIS
AFTERNOON.  CU FORMING OVER WESTERN WYOMING.  THE ONLY THUNDERSTORMS
ARE JUST SOUTH OF BORDER NEAR FLAMING GORGE AND TO THE NORTH OF
YELLOWSTONE AND ABSAROKAS.  TEMPS MAINLY IN THE 80S...EXCEPT FOR LOW
90S IN BIG HORN BASIN AND JOHNSON COUNTY.

MODEL LI/S BEST OVER WESTERN AND SOUTHWESTERN WYOMING THIS EVENING.
WILL LEAVE ISOLATED POPS THERE.  A WEAK COLD FRONT MOVES THROUGH
WYOMING FROM THE NORTHWEST LATE TONIGHT...BUT GETS CAUGHT FROM
AN ARCH FROM EVANSTON TO TOGWOTEE THEN TO BUFFALO AND ON EAST.
THIS WILL BRING IN SLIGHTLY COOLER AIR FOR SUNDAY TO AREAS BEHIND
THE FRONT.  AN AREA OF CHANNELED VORTICITY IN THE WESTERLY FLOW
ENTERS WESTERN WYOMING SUNDAY MORNING AND SPREADS EAST ACROSS THE
NORTH THROUGH THE DAY.  LOOKS LIKE THE BEST CHANCE FOR CONVECTION TO
BE NORTHWEST MOUNTAINS...SO WILL LEAVE THE ISOLD THUNDERSTORMS THERE.
CLOUDS WILL MOVE ACROSS THE STATE WITH THE VORT AREA.  GRADIENT
DOESN/T LOOK SO IMPRESSIVE FOR TOMORROW SO WILL BACK DOWN BREEZY
SOME AREAS.  THE FRONT PROGRESSES THROUGH CASPER SUNDAY NIGHT AFTER
BEING HUNG UP ALL DAY ACROSS SOUTHERN JOHNSON COUNTY.  SOUTHWEST
FLOW PICKS UP MONDAY WITH AREA OF HIGH PRESSURE BUILDING OVER THE
FOUR CORNERS LATE SUNDAY.  THE MOVES OFF THE EAST MONDAY RESULTING
IN A RETURN OF MONSOON...WHICH TRIES TO REACH EXTREME SOUTHERN
WYOMING LATE MONDAY AFTERNOON.  WILL ADD ISOLD THUNDERSTORMS TO RKS
ZONE LATE MONDAY AFTERNOON AND EVENING PERIODS.  OTHER SOUTHERN
ZONES WILL JUST ADD INCREASING AFTERNOON CLOUDS.

IN THE EXTENDED...MONSOON COUNTIES THROUGH WEDNESDAY UNTIL A PAC TROF
MOVES ON SHORE...BRINING ADDED CHANCE FOR SHOWERS AND
THUNDERSTORMS. EXTENDED TEMPS DONT LOOK AS COOL AS THEY DID
YESTERDAY...WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS FROM PREVIOUS
PACKAGE.

RIW...RED FLAG WARNING WESTERN...SOUTHERN ZONES AND NORTHERN
MOUNTAINS.

TWB

In the hours before

Special weather statement, Aug 18, 4:51 PM MDT, 5 minutes before
WYZ022>025-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
451 PM MDT SAT AUG 18 2001

REPORTS FROM ROCK SPRINGS AIRPORT AND DOPPLER SHOWED THUNDERSTORMS
MOVING ACROSS CENTRAL SWEETWATER COUNTY AT 450 PM.  THESE
THUNDERSTORMS WILL HAVE LITTLE RAIN BUT THEY WILL HAVE WIND GUSTS TO
50 MPH AND CLOUD TO GROUND LIGHTNING THROUGH 7 PM.  PERSONS
SHOULD MOVE INDOORS AND MAKE SURE OUTDOOR LAWN CHAIRS AND OTHER LOOSE
ITEMS ARE SECURED. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 25
TO 30 MPH.

WCJIN-WYSW
DC
Special weather statement, Aug 18, 4:53 PM MDT, 3 minutes before
WYZ022>025-190100-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
453 PM MDT SAT AUG 18 2001

REPORTS FROM ROCK SPRINGS AIRPORT AND DOPPLER RADAR SHOWED
THUNDERSTORMS MOVING ACROSS CENTRAL SWEETWATER COUNTY AT 450 PM.
THESE THUNDERSTORMS WILL HAVE LITTLE RAIN BUT THEY WILL HAVE WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING THROUGH 7 PM.  PERSONS
SHOULD MOVE INDOORS AND MAKE SURE OUTDOOR LAWN CHAIRS AND OTHER LOOSE
ITEMS ARE SECURED. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 25
TO 30 MPH.

WCJIN-WYSW
DC

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.